Dynamics of a predator-prey system with a mate-finding Allee effect. (English) Zbl 1474.92088

Summary: We consider a ratio-dependent predator-prey system with a mate-finding Allee effect on prey. The stability properties of the equilibria and a complete bifurcation analysis, including the existence of a saddle-node, a Hopf bifurcation, and, a Bogdanov-Takens bifurcations, have been proved theoretically and numerically. The blow-up method has been applied to investigate the structure of a neighborhood of the origin. Our mathematical results show the mate-finding Allee effect can reduce the complexity of system behaviors by making the complicated equilibrium less complicated, and it can be a destabilizing force as well, which makes the system has a high possibility of being threatened with extinction in ecology.


92D25 Population dynamics (general)
37N25 Dynamical systems in biology
Full Text: DOI


[1] Berryman, A. A., The origins and evolution of predator-prey theory, Ecology, 73, 5, 1530-1535 (1992)
[2] Hassell, M. P.; Varley, G. C., New inductive population model for insect parasites and its bearing on biological control, Nature, 223, 5211, 1133-1137 (1969)
[3] Beddington, J. R., Mutual interference between parasites or predators and its effect on searching efficiency, Journal of Animal Ecology, 44, 331-340 (1975)
[4] Arditi, R.; Ginzburg, L. R., Coupling in predator-prey dynamics: ratio-Dependence, Journal of Theoretical Biology, 139, 3, 311-326 (1989)
[5] Berezovskaya, F.; Karev, G.; Arditi, R., Parametric analysis of the ratio-dependent predator-prey model, Journal of Mathematical Biology, 43, 3, 221-246 (2001) · Zbl 0995.92043
[6] Berezovskaya, F. S.; Novozhilov, A. S.; Karev, G. P., Population models with singular equilbrium, Mathematical Biosciences, 208, 1, 270-299 (2007) · Zbl 1116.92049
[7] Hsu, S. B.; Hwang, T. W.; Kuang, Y., Global analysis of the Michaelis-MENten-type ratio-dependent predator-prey system, Journal of Mathematical Biology, 42, 6, 489-506 (2001) · Zbl 0984.92035
[8] Kuang, Y., Rich dynamics of Gause-type ratio-dependent predator-prey system, The Feilds Institute Communications, 21, 325-337 (1999) · Zbl 0920.92032
[9] Kuang, Y.; Beretta, E., Global qualitative analysis of a ratio-dependent predator-prey system, Journal of Mathematical Biology, 36, 4, 389-406 (1998) · Zbl 0895.92032
[10] Li, B.; Kuang, Y., Heteroclinic bifurcation in the Michaelis-MENten-type ratio-dependent predator-prey system, SIAM Journal on Applied Mathematics, 67, 5, 1453-1464 (2007) · Zbl 1132.34320
[11] Ruan, S.; Tang, Y.; Zhang, W., Computing the heteroclinic bifurcation curves in predator-prey systems with ratio-dependent functional response, Journal of Mathematical Biology, 57, 2, 223-241 (2008) · Zbl 1160.34048
[12] Tang, Y.; Zhang, W., Heteroclinic bifurcation in a ratio-dependent predator-prey system, Journal of Mathematical Biology, 50, 6, 699-712 (2005) · Zbl 1067.92050
[13] Allee, W. C., Animal Aggregations: A Atudy in General Sociology (1931), Chicago, Ill, USA: University of Chicago Press, Chicago, Ill, USA
[14] Odum, E. P., Fundamentals of Ecology (1953), Philadelphia, Pa, USA: Sauders, Philadelphia, Pa, USA
[15] Courchamp, F.; Berec, L.; Gascoigne, J., Allee Effects in Ecology and Conservation (2008), Oxford, UK: Oxford University Press, Oxford, UK
[16] Hilker, F. M.; Langlais, M.; Petrovskii, S.; Malchow, H., A diffusive SI model with Allee effect and application to FIV, Mathematical Biosciences, 206, 1, 61-80 (2007) · Zbl 1124.92044
[17] Hilker, F. M.; Langlais, M.; Malchow, H., The Allee effect and infectious diseases: extinction, multistability, and the (dis-)appearance of oscillations, The American Naturalist, 173, 1, 72-88 (2009)
[18] Cui, R.; Shi, J.; Wu, B., Strong Allee effect in a diffusive predator-prey system with a protection zone, Journal of Differential Equations, 256, 1, 108-129 (2014) · Zbl 1359.35096
[19] Kim, C.; Shi, J., Existence and multiplicity of positive solutions to a quasilinear elliptic equation with strong Allee effect growth rate, Results in Mathematics, 64, 1-2, 165-173 (2013) · Zbl 1277.35190
[20] González-Olivares, E.; González-Yañez, B.; Mena Lorca, J.; Rojas-Palma, A.; Flores, J. D., Consequences of double Allee effect on the number of limit cycles in a predator-prey model, Computers & Mathematics with Applications, 62, 9, 3449-3463 (2011) · Zbl 1236.34067
[21] González-Olivares, E.; González-Yañez, B.; Mena-Lorca, J.; Flores, J. D., Uniqueness of limit cycles and multiple attractors in a Gause-type predator-prey model with nonmonotonic functional response and Allee effect on prey, Mathematical Biosciences and Engineering, 10, 345-367 (2013) · Zbl 1260.92113
[22] Dennis, B., Allee effects: population growth, critical density, and the chance of extinction, Natural Resource Modeling, 3, 4, 481-538 (1989) · Zbl 0850.92062
[23] Boukal, D. S.; Berec, L., Single-species models of the Allee effect: extinction boundaries, sex ratios and mate encounters, Journal of Theoretical Biology, 218, 3, 375-394 (2002)
[24] Zu, J., Global qualitative analysis of a predator-prey system with Allee effect on the prey species, Mathematics and Computers in Simulation, 94, 33-54 (2013) · Zbl 1499.92084
[25] Pavlová, V.; Berec, L.; Boukal, D., Caught between two Allee effects: trade-off between reproduction and predation risk, Journal of Theoretical Biology, 264, 3, 787-798 (2010) · Zbl 1406.92514
[26] Perko, L., Differential Equations and Dynamical Systems (2001), New York, NY, USA: Springer, New York, NY, USA · Zbl 0973.34001
[27] Kuznetsov, Y. A., Elements of Applied Bifurcation Theory (2004), New York, NY, USA: Springer, New York, NY, USA · Zbl 1082.37002
[28] Kuang, Y.; Beretta, E., Global qualitative analysis of ratio-dependent predator-prey system, Journal of Mathematical Biology, 36, 389-406 (1998) · Zbl 0895.92032
[29] Sen, M.; Banerjee, M.; Morozov, A., Bifurcation analysis of a ratio-dependent prey-predator model with the Allee effect, Ecological Complexity, 11, 12-27 (2012)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.